Another concerning and potentially life-threatening factor should be considered for the millions of people who use opioid pain medications regularly. The manufacturer of two popular anti-anxiety drugs, known as benzodiazepines, just released some new information regarding the concomitant use with opioid pain medications.
Concomitant use of benzodiazepines and opioids may result in respiratory depression, profound sedation, coma, or even death. The drug interaction has been known for quite some time now, but the recent severity of these risks has prompted some new warnings and precautions to be added to the product labels.
The package insert for both Klonopin (clonazepam) and Valium (diazepam) – two of the most common types of benzodiazepines – now state that concomitant use of a benzodiazepine and opioid pain medication should be avoided, or least reserved for those who have failed alternate therapy. If both medications need to be prescribed, signs and symptoms of respiratory depression should be closely monitored. These signs include shallow breathing or chest tightness. The lowest effective dosages and minimum durations should also be used. And, similar to other warnings regarding psychoactive drugs, driving and the operating of heavy machinery is strongly advised against.
For many situations – such as cancer pain or pain from a terminal illness – both an opioid and benzodiazepine are frequently prescribed together. It is not uncommon for pain and anxiety to go hand-in-hand. Anxiety can cause pain to be perceived greater, and untreated pain can fuel a building nervousness about one’s condition or situation. The cycle is vicious, often requiring simultaneous treatment for both symptoms. In fact, during the many years I worked in hospice, seeing both an opioid pain medication and anti-anxiety medication on a profile was so commonplace, that the drug interaction was often intentionally overlooked. For situations such as these, the use of both medications afforded comfort at a time when other options had been exhausted.
Yet, for the millions of people that are dependent on opioid pain medications, this “cocktail” is just another deadly factor. One does not have to overdose on an opioid to experience these risks – just the mere addition of a benzodiazepine could be enough to cause death. Alcohol and other depressants multiply the jeopardy.
Other benzodiazepines include Ativan (lorazepam) and Xanax (alprazolam). Frequently, these medications are prescribed on an “as-needed” basis for anxiety, sleep, or panic attacks. Longer acting benzodiazepines, such as clonazepam, can also be used for seizure disorders. Whatever the indication, the popularity and prescribing of these medications has risen greatly over the past several decades. For many people, these drugs provide a good temporary relief to get them through a tough time or situation. For others, these medications are abused or used as a way to enhance the effects of other drugs.
Both opioid pain medications and benzodiazepines work on receptor sites in the brain that control breathing. When these two medications are combined, the risk for respiratory depression is greatly increased. This mechanism is even further evidence that a “cocktail” of medications is exponentially more dangerous than any single drug alone, since the side effects and interactions just multiply. In fact, a similar “cocktail” was responsible for Michael Jackson’s tragic death back in 2009 and the reason for millions of other unrelated deaths.
As mentioned before, certain situations may exist in which simultaneous use of an opioid pain medication and benzodiazepine are warranted. These situations may include cancer, terminal illness, or other complex states in which other options have failed or don’t exist. The uniqueness of anxiety is that it can often be treated with therapy and other non-drug modalities. Drug “cocktails” should try to be avoided at all costs.